Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Topeka, KS

March 30, 20164 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2016, 4:13 PM CDT for 4 counties in Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2016, 4:13 PM CDT (21:13 UTC)
Expired
Mar 30, 2016, 4:38 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 24 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 3:52 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 593 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
593 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS53 KTOP 302113
SVRTOP
KSC111-139-177-197-302200-
/O.NEW.KTOP.SV.W.0001.160330T2113Z-160330T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT WED MAR 30 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUSHONG...
  MOVING NORTHEAST AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ESKRIDGE...DOVER...AUBURN...MCFARLAND...HARVEYVILLE...ALLEN...
  AND KEENE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 NEAR MILE MARKER 331.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 158 AND 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3884 9580 3874 9599 3862 9622 3869 9632
      3874 9635 3889 9630 3907 9623 3890 9575
TIME...MOT...LOC 2112Z 221DEG 38KT 3871 9624 

HAIL...1.50IN
WIND...60MPH
 
$$

BOWEN
3 follow-up statements
273 
WWUS53 KTOP 302122
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT WED MAR 30 2016

KSC111-302131-
/O.CAN.KTOP.SV.W.0001.000000T0000Z-160330T2200Z/
LYON-
422 PM CDT WED MAR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3884 9580 3874 9599 3874 9615 3875 9621
      3889 9630 3907 9623 3890 9575
TIME...MOT...LOC 2121Z 221DEG 38KT 3879 9615 

$$

KSC139-177-197-302200-
/O.CON.KTOP.SV.W.0001.000000T0000Z-160330T2200Z/
WABAUNSEE-SHAWNEE-OSAGE-
422 PM CDT WED MAR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN WABAUNSEE...SOUTHWESTERN SHAWNEE AND NORTHWESTERN
OSAGE COUNTIES...

AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ESKRIDGE...
MOVING NORTHEAST AT 45 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...DOVER...AUBURN...MCFARLAND...HARVEYVILLE AND KEENE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 NEAR MILE MARKER 331.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 158 AND 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3884 9580 3874 9599 3874 9615 3875 9621
      3889 9630 3907 9623 3890 9575
TIME...MOT...LOC 2121Z 221DEG 38KT 3879 9615 

HAIL...1.50IN
WIND...60MPH
 
$$

BOWEN
658 
WWUS53 KTOP 302131
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED MAR 30 2016

KSC139-302140-
/O.CAN.KTOP.SV.W.0001.000000T0000Z-160330T2200Z/
OSAGE-
431 PM CDT WED MAR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSAGE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3887 9591 3887 9595 3884 9595 3877 9602
      3881 9609 3883 9616 3888 9620 3905 9618
      3893 9583
TIME...MOT...LOC 2130Z 218DEG 39KT 3889 9607 

$$

KSC177-197-302200-
/O.CON.KTOP.SV.W.0001.000000T0000Z-160330T2200Z/
WABAUNSEE-SHAWNEE-
431 PM CDT WED MAR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN WABAUNSEE AND SOUTHWESTERN SHAWNEE COUNTIES...

AT 430 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ESKRIDGE...
MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...DOVER AND KEENE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3887 9591 3887 9595 3884 9595 3877 9602
      3881 9609 3883 9616 3888 9620 3905 9618
      3893 9583
TIME...MOT...LOC 2130Z 218DEG 39KT 3889 9607 

HAIL...1.00IN
WIND...60MPH
 
$$

BOWEN
918 
WWUS53 KTOP 302138
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT WED MAR 30 2016

KSC177-197-302147-
/O.CAN.KTOP.SV.W.0001.000000T0000Z-160330T2200Z/
WABAUNSEE-SHAWNEE-
438 PM CDT WED MAR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABAUNSEE AND
SOUTHWESTERN SHAWNEE COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
EAST CENTRAL KANSAS.


LAT...LON 3887 9591 3887 9595 3884 9595 3877 9602
      3881 9609 3883 9616 3888 9620 3905 9618
      3893 9583
TIME...MOT...LOC 2136Z 221DEG 38KT 3895 9600 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 1:56 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 30, 1:56 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
156 PM CDT WED MAR 30 2016

.SHORT TERM...(This Evening through Thursday)
Issued at 153 PM CDT WED MAR 30 2016

19Z water vapor imagery shows an upper trough from the upper midwest
through the desert southwest. The upper low is positively tilted and
slowly shearing out over CO. At the surface, a low was moving into
southeast NEB just north of the KS state line with a dryline
extending south through south central KS and into northwest OK. The
18Z TOP RAOB shows some inhibition still to a surface parcel and low
level winds veered to the south southwest.

Forcing from the upper low to the west and some sunshine along the
dryline should weaken the inhibition. High res models show much of
the elevated convection coming out of OK remaining mainly to the
southeast of the forecast area. So the main concern remains
development along the dryline this afternoon. Because of the surface
winds veered to the south southwest, 0-1 km shear parameters are
rather marginal for tornado development. Current thinking is storms
will form along the dryline around 4 PM and move east through the
early evening. Deep layer shear remains sufficient for supercell
storms so large hail and damaging winds look to be the main concern.
And while surface winds are veered now, local effects with any
boundaries from the elevated storms moving towards east central KS
could make low level shear more favorable so the tornado risk is not
zero. Most of the high res guidance shows the thunderstorms filling
into a broken line and moving east of the forecast area between 7
and 9 PM. With some cooling and not very strong synoptic scale
forcing overnight, think the main window for thunderstorms will have
closed once this broken line moves east as the boundary layer begins
to stabilize.

Lows tonight are forecast to fall into the mid and upper 40s as cold
air advection increases overnight. This is in line with the prev
forecast so have not made many changes. Cold air advection is
expected to persist through the day Thursday, but the boundary layer
mixes fairly deeply so highs should be in the lower 60s. Models hint
at some weak forcing clipping the forecast area Thursday afternoon.
With the steep lapse rates, this may be enough for a few showers.
However moisture is expected to be a little more limited due to the
low level dry air advection. Therefore only have some slight chances
across the northern counties which should be impacted by the forcing
more so than other parts of the forecast area.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 153 PM CDT WED MAR 30 2016

Thursday night a mid level shortwave will track over the northern
plains and upper Midwest. This trough axis will extend to the
southwest and move over northeast KS on Friday. The associated mid
level moisture and increases lift will clip far northeast portions
of the forecast area during the day Friday. Models show boundary
layer mixing out ahead of the wave will make it difficult for precip
to reach the ground. Instability above this mixed layer may support
a few rain showers. By the time temperatures begin to cool the lift
will move eastward so do not expect any snow Friday night. A quiet
weather pattern remains in place through the extended forecast as
northwest flow aloft continues.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1219 PM CDT WED MAR 30 2016

MVFR cigs are expected to continue through the 20Z. VCTS is introduced
at all terminals beginning at 21Z as scattered thunderstorms are
expected to develop along a dryline as it pushes east across the
area. Any lingering thunderstorm activity should exit the area
from west to east this evening, 01Z at MHK and 03Z at the Topeka
terminals. Winds will then veer to the WNW as a cold front passes
across the area overnight. Low cigs are still possible with the
cold front passage, however maintain scattered MVFR and will
continue to evaluate in future outlooks.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Sanders
AVIATION...Baerg
Hazardous weather outlook, Mar 30, 2:06 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
206 PM CDT WED MAR 30 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-311915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
206 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS ACROSS NORTHEAST AND EAST CENTRAL KANSAS...OR
EAST OF A LINE FROM HERINGTON TO MARYSVILLE. THE THUNDERSTORMS
ACTIVITY IS MOST LIKELY BETWEEN 4 AND 9 PM.

THE CURRENT THINKING IS STORMS THAT DEVELOP ALONG THE
DRYLINE...LOCATED FROM NEWTON TO MANHATTAN AT 2 PM...ARE MOST
LIKELY TO BECOME SEVERE WHILE OTHER STORMS MOVING INTO EASTERN
KANSAS GENERALLY REMAIN BELOW SEVERE LIMITS. THE MAIN CONCERNS
WITH THE THUNDERSTORMS IS FOR LARGE HAIL BETWEEN 1 AND 2 INCHES IN
DIAMETER AND DAMAGING WINDS GUSTS AROUND 60 MPH. THERE IS ALSO A
RISK FOR A TORNADO OR TWO LATE THIS AFTERNOON...BUT CONDITIONS ARE
LESS THAN FAVORABLE FOR TORNADO DEVELOPMENT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP INTO A BROKEN LINE OF STORMS AS THEY MOVE INTO
EASTERN KS. THE THUNDERSTORMS ACTIVITY SHOULD MOVE EAST OF THE
FORECAST AREA BY 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 4 AND 9 PM TODAY ACROSS EAST
CENTRAL AND PARTS OF NORTHEAST KANSAS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.